Alert archive / Mississippi / Flash Flood Watches in 2014
Flash Flood Watch 5, NWS Memphis, TN
NWS Memphis, TN issued this flash flood watch at Jun 8, 2014, 3:55 PM CDT for 21 counties in Tennessee; 22 counties in Mississippi; 12 counties in Arkansas. It took effect at Jun 9, 2014, 1:00 AM CDT. It was in force for 42 hr.
The area
The counties it named.
The facts
- Issued
- Jun 8, 2014, 3:55 PM CDT (20:55 UTC)
- In effect from
- Jun 9, 2014, 1:00 AM CDT
- Expired
- Jun 10, 2014, 7:00 PM CDT
- In force
- 42 hr
- Issued by
- NWS Memphis, TN
- Flood severity
- None
All 55 counties
Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lawrence County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, Randolph County, AR, St. Francis County, AR, Alcorn County, MS, Benton County, MS, Calhoun County, MS, Chickasaw County, MS, Coahoma County, MS, DeSoto County, MS, Itawamba County, MS, Lafayette County, MS, Lee County, MS, Marshall County, MS, Monroe County, MS, Panola County, MS, Pontotoc County, MS, Prentiss County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tippah County, MS, Tishomingo County, MS, Tunica County, MS, Union County, MS, Yalobusha County, MS, Benton County, TN, Carroll County, TN, Chester County, TN, Crockett County, TN, Decatur County, TN, Dyer County, TN, Fayette County, TN, Gibson County, TN, Hardeman County, TN, Hardin County, TN, Haywood County, TN, Henderson County, TN, Henry County, TN, Lake County, TN, Lauderdale County, TN, Madison County, TN, McNairy County, TN, Obion County, TN, Shelby County, TN, Tipton County, TN, Weakley County, TN
The radar
The Memphis radar (KNQA), 42 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 746 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood watch went out at Jun 8, 12:11 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Jun 8, 12:11 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 1211 PM CDT SUN JUN 8 2014 .UPDATE... UPDATED TO INCLUDE THE 18Z AVIATION DISCUSSION BELOW. JCL && .PREV DISCUSSION... /ISSUED 1034 AM CDT SUN JUN 8 2014/ QUICK UPDATE TO INCREASE POPS FOR WHERE IT IS RAINING AND WILL LIKELY RAIN SHORTLY. EVERYTHING ELSE LOOKS ON TRACK. THUNDERSTORMS THIS MORNING ARE MOVING EAST INTO NORTHWEST MISSISSIPPI...THESE STORMS AT THIS TIME HAVE SOME HEAVY RAIN AND LIGHTNING. NOTHING SEVERE AT THIS TIME. TLSJR PREV DISCUSSION... /ISSUED 450 AM CDT SUN JUN 8 2014/ A FLATTENED UPPER LEVEL RIDGE OF HIGH PRESSURE REMAINS STRETCHED FROM SOUTHERN TEXAS EASTWARD ACROSS THE GULF COAST STATES. THE MID SOUTH REMAINS POSITIONED BENEATH WEST-NORTHWEST FLOW ALOFT ALONG THE NORTHERN PERIPHERY OF THE RIDGE. THIS MEANS THE PRIMARY STORM TRACK WILL REMAIN ACROSS SOUTHERN PORTIONS OF THE MID SOUTH TODAY. AT THE SURFACE...A WEAK COLD FRONT CONTINUES TO SLOWLY DRIFT SOUTH FROM A POSITION ACROSS NORTHEAST ARKANSAS INTO NORTHWEST TENNESSEE EARLY THIS MORNING. THIS FRONT WILL SLOW ITS SOUTHWARD PROGRESS THROUGH THE DAY AND LIKELY STALL SOMEWHERE ACROSS EASTERN ARKANSAS...SOUTHWEST TENNESSEE...INTO NORTHERN MISSISSIPPI. TO THE SOUTH OF THE SYNOPTIC FRONT...THERE REMAINS AN OLD OUTFLOW BOUNDARY FROM EASTERN ARKANSAS ACROSS NORTH MISSISSIPPI. A FEW ISOLATED SHOWERS AND THUNDERSTORMS HAVE FORMED ALONG THIS OUTFLOW BOUNDARY EARLY THIS MORNING...BUT OVERALL THE BOUNDARY REMAINS RATHER INACTIVE. THE AIRMASS SOUTH OF THE SYNOPTIC FRONT WILL CONTINUE TO RECOVER THIS MORNING FROM STRONG CONVECTION THAT OCCURRED ON SATURDAY. A MESOSCALE CONVECTIVE SYSTEM (MCS) HAS PROGRESSED INTO WESTERN ARKANSAS AS OF 09Z AND IS APPROACHING THE LITTLE ROCK METRO AREA AND POINTS SOUTH. THIS CONVECTIVE LINE HAS REMAINED POTENT OVERNIGHT WITH STORMS REACHING SEVERE LIMITS AT TIMES. THIS MCS SHOULD CONTINUE TO MOVE EAST THIS MORNING AND COULD IMPACT AREAS ALONG AND SOUTH OF INTERSTATE 40 AND WEST OF INTERSTATE 55 THIS MORNING. THIS MCS MAY WEAKEN LATER THIS MORNING OVER OUR SOUTHWEST ZONES...BUT AS THE ATMOSPHERE DESTABILIZES AGAIN LATER THIS MORNING INTO THIS AFTERNOON...ADDITIONAL CONVECTION SHOULD REDEVELOP ACROSS THE WARM SECTOR OVER SOUTHERN PORTIONS OF THE FORECAST AREA FROM LATE MORNING THROUGH THE AFTERNOON HOURS. MLCAPES SHOULD EXCEED 2000 J/KG...LI/S LESS THAN -6C...AND MODERATE LAPSE RATES BETWEEN 6.5-7.0 C/KM TO THE SOUTH OF THE FRONT. THIS INSTABILITY COMBINED WITH MID LEVEL FLOW AROUND 40 KTS SHOULD ALLOW FOR A FEW STRONG TO SEVERE THUNDERSTORMS TODAY OVER SOUTHERN PORTIONS OF THE REGION. THE PRIMARY SEVERE WEATHER THREAT SHOULD REMAIN DAMAGING WINDS AND LARGE HAIL. LOCALIZED HEAVY RAINFALL MAY ALSO OCCUR WITH ANY STORMS THROUGH THE DAY. AREAS NORTH OF THE STALLING FRONT SHOULD GET A BREAK FROM THE STORMY WEATHER WITH MAINLY DRY CONDITIONS ALONG WITH SLIGHTLY LOWER DEWPOINTS AND TEMPERATURES. AN UPSTREAM SHORTWAVE OVER THE NORTHERN ROCKIES TODAY WILL DIG ACROSS THE SOUTHERN PLAINS AND CUT OFF INTO A POTENT UPPER LOW OVER THE SOUTHERN PLAINS THROUGH MONDAY. A LEAD SOUTHERN STREAM SHORTWAVE WHICH IS HELPING TO SUSTAIN CONVECTION OVER THE RED RIVER VALLEY THIS MORNING SHOULD EJECT OUT AHEAD OF THE WESTERN TROUGH AND INTO THE MID SOUTH BY LATER THIS EVENING AND OVERNIGHT. THE STALLED BOUNDARY OVER SOUTHERN PORTIONS OF THE REGION THIS EVENING SHOULD LIFT BACK NORTH OVERNIGHT IN RESPONSE TO THE FALLING HEIGHTS OVER THE PLAINS. AS THE LEAD SHORTWAVE INTERACTS WITH THIS FRONT...A NEW MCS SHOULD FORM THIS EVENING OVER ARKANSAS AND MOVE NORTHEAST AND IMPACT THE WESTERN HALF OF THE FORECAST AREA TONIGHT. THIS MCS SHOULD LIFT NORTHEAST OF THE AREA LATER MONDAY MORNING AS THE LEAD SHORTWAVE DEPARTS. A SERIES OF UPPER SHORTWAVES SHOULD ROTATE THROUGH THE BASE OF THE UPPER LOW AS IT SLOWLY MOVES EAST THROUGH MID WEEK. THE ATMOSPHERE SHOULD REMAIN QUITE MOIST AND UNSTABLE AS THE SURFACE FRONT LIFTS NORTH OF THE REGION ON MONDAY. SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS SHOULD IMPACT THE MID SOUTH FROM MONDAY AFTERNOON THROUGH WEDNESDAY. THERE WILL LIKELY BE ADDITIONAL SEVERE WEATHER ALONG WITH AN ENHANCED THREAT FOR FLASH FLOODING FROM HEAVY RAINFALL. AN ADDITIONAL FLASH FLOOD WATCH MAY BE REQUIRED OVER SOME OR ALL OF THE MID SOUTH BEGINNING LATER TONIGHT OR MONDAY...THROUGH MIDWEEK. THE UPPER LEVEL LOW WILL FINALLY MOVE EAST BY THURSDAY WITH AN OVERALL REDUCTION IN CONVECTIVE COVERAGE AND WARMER TEMPERATURES. THE UPPER FLOW QUICKLY TRANSITIONS BACK TO NORTHWESTERLY ALOFT FOR THE END OF THIS WEEK AND INTO NEXT WEEKEND. ADDITIONAL UPPER LEVEL DISTURBANCES WILL TRAVERSE THIS FLOW ALOFT AND RESULT IN ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE EXTENDED FORECAST PERIOD. JLH && .AVIATION... 18Z TAF CYCLE (08/18Z-09/18Z) MVFR CEILINGS ARE POSSIBLE AT KMKL AND KTUP EARLY THIS AFTERNOON...OTHERWISE VFR CONDITIONS WILL OCCUR AT THE TAF SITES THIS AFTERNOON AND EVENING. A WARM FRONT WILL LIFT THROUGH THE REGION LATE TONIGHT AND MONDAY MORNING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP BEGINNING AFTER 06Z AND CONTINUING THROUGH THE REMAINDER OF THE PERIOD...CONDITIONS GRADUALLY BECOMING PREDOMINATELY MVFR. WINDS THIS AFTERNOON N-NE 7-8 KTS. WINDS TONIGHT AND MONDAY MORNING TURNING TO THE EAST THEN SE AT 5-8 KTS. JCL && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Jun 8, 4:54 AM CDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 454 AM CDT SUN JUN 8 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-091200- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 454 AM CDT SUN JUN 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF EASTERN ARKANSAS INTO NORTH MISSISSIPPI. THE PRIMARY SEVERE WEATHER RISKS WILL BE DAMAGING WINDS AND LARGE HAIL. LOCALIZED HEAVY RAINFALL AND FLOODING WILL ALSO BE A THREAT IN THESE AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT THE FORECAST AREA THROUGH THE FIRST HALF OF NEXT WEEK. THERE WILL LIKELY BE A CONTINUED THREAT FOR ADDITIONAL SEVERE STORMS AND FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS SOUTHERN PORTIONS OF THE MID SOUTH. ADDITIONAL SPOTTER ACTIVATION MAY BE NEEDED OVER THE NEXT SEVERAL DAYS DUE TO THE CONTINUED THREAT FOR SEVERE STORMS AND FLOODING. STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT OFFICIALS ARE URGED TO REPORT ANY WIND DAMAGE...LARGE HAIL...OR FLOODING TO THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE. JLH
In the hours before
Local storm report, Jun 8, 10:38 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1038 AM CDT SUN JUN 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND DMG W PONTOTOC 34.25N 89.01W
06/07/2014 PONTOTOC MS EMERGENCY MNGR
TWO HOUSES WITH MAJOR DAMAGE INCLUDING A ROOF OFF...TWO
ADDITIONAL HOUSES WITH MINOR DAMAGE. TREES DOWN.
&&
ZDMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:18 PM CDT | Severe Thunderstorm Warning | MEG | Decatur, Hardin, McNairy | 57 min |
| Jun 7, 7:51 PM CDT | Flash Flood Warning | MEG | Fayette, Hardeman | 3 hr |
| Jun 8, 1:25 PM CDT | River Flood Warning | MEG | Dyer, Gibson, Obion | 8 days |
| Jun 7, 7:33 PM CDT | Severe Thunderstorm Warning | MEG | Tunica | 27 min |
| Jun 7, 7:37 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tate, Tunica | 38 min |
| Jun 7, 7:54 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tate, Tunica | 51 min |
| Jun 7, 8:05 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Prentiss, Tippah, Tishomingo, Union | 55 min |
| Jun 7, 8:34 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Lafayette, Marshall, Panola, Tate, Union | 26 min |
| Jun 7, 8:38 PM CDT | Flash Flood Warning | MEG | Alcorn, Benton, Prentiss, Tippah, Tishomingo | 3 hr |
| Jun 7, 8:54 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Lafayette, Marshall, Pontotoc, Tate, Tippah and 1 more | 51 min |
| Jun 7, 9:26 PM CDT | Flash Flood Warning | MEG | Itawamba, Lee, Prentiss, Tishomingo, Union | 3 hr |
| Jun 7, 9:43 PM CDT | Special Weather Statement | MEG | Chickasaw, Itawamba, Lee, Monroe, Pontotoc, Prentiss | 47 min |
| Jun 8, 5:15 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw | 45 min |
| Jun 8, 5:57 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw | 48 min |
| Jun 8, 6:23 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Pontotoc | 21 min |
| Jun 7, 7:09 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Phillips | 36 min |
Nearby
Flash Flood Watches in Mississippi, 2014Flash Flood Watches in Tennessee, 2014Flash Flood Watches in Arkansas, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.